Alert archive / North Dakota / Frost Advisories in 2012

Frost Advisory 5, NWS Grand Forks, ND

September 12, 201217 counties in North Dakota; 8 counties in Minnesota

NWS Grand Forks, ND issued this frost advisory at Sep 12, 2012, 7:25 PM CDT for 17 counties in North Dakota; 8 counties in Minnesota. It took effect at Sep 13, 2012, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2012, 7:25 PM CDT (00:25 UTC)
In effect from
Sep 13, 2012, 3:00 AM CDT
Expired
Sep 13, 2012, 9:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
All 25 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 18 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3276 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WWUS73 KFGF 130025
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
725 PM CDT WED SEP 12 2012

...DRY AIR WILL RESULT IN COOL MORNING LOWS...

.WIND SPEEDS WILL RAPIDLY DIMINISH THROUGH THE EVENING AND BECOME
LIGHT BY MIDNIGHT. WITH LITTLE CLOUD COVER AROUND TEMPERATURES ARE
EXPECTED TO DROP RAPIDLY. SOME FROST IS POSSIBLE BY MORNING.

MNZ001>004-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-131400-
/O.NEW.KFGF.FR.Y.0005.120913T0800Z-120913T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-WILKIN-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
725 PM CDT WED SEP 12 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT THURSDAY. 

* TEMPERATURES WILL FALL INTO THE LOW TO MID 30S OVERNIGHT ACROSS
  EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY AREA OF MINNESOTA.
  PATCHY FROST IS EXPECTED BY MORNING...ESPECIALLY IN LOW LYING
  AREAS OUTSIDE OF THE LARGER CITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
338 
WWUS73 KFGF 130900
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT THU SEP 13 2012

...DRY AIR WILL RESULT IN COOL MORNING LOWS...

.LIGHT WINDS AND CLEAR SKIES WILL LEAD TO MORNING TEMPERATURES IN
THE LOW TO MID 30S WITH SOME FROST LIKELY. 

MNZ001>004-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-131400-
/O.CON.KFGF.FR.Y.0005.000000T0000Z-120913T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-WILKIN-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
400 AM CDT THU SEP 13 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* MORNING TEMPERATURES WILL BE IN THE LOW TO MID 30S ACROSS
  EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY AREA OF MINNESOTA.
  PATCHY FROST IS EXPECTED...ESPECIALLY IN LOW LYING AREAS
  OUTSIDE OF THE LARGER CITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TG
724 
WWUS73 KFGF 131359
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
859 AM CDT THU SEP 13 2012

...TEMPERATURES RECOVERING THIS MORNING...

.AFTER DROPPING INTO THE 30S THIS MORNING ACROSS LARGE PORTIONS OF
THE REGION AND SOME PATCHY FROST...TEMPERATURES HAVE CLIMBED BACK
INTO THE 40S AND LOW 50S. TEMPERATURES WILL WARM INTO THE 60S AND
LOW 70S THIS AFTERNOON...BUT CLEAR SKIES AND LIGHT WINDS WILL
AGAIN HELP TEMPERATURES DROP INTO THE 30S AGAIN IN SOME PLACES
TONIGHT. 

MNZ001>004-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-131500-
/O.EXP.KFGF.FR.Y.0005.000000T0000Z-120913T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-WILKIN-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BRECKENRIDGE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
859 AM CDT THU SEP 13 2012

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES HAVE WARMED INTO THE 40S AND LOW 50S.

$$

JR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 12, 3:08 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 12, 3:08 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
308 PM CDT WED SEP 12 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY

AFTER WINDS DECREASE LATE THIS AFTERNOON AND EARLY EVENING...
PRIMARY FORECAST CHALLENGE WILL BE TEMPERATURES SINCE THERE IS NO
PRECIPITATION EXPECTED THROUGH THE UPCOMING WEEKEND.

ISSUED A WIND ADVISORY EARLIER THIS AFTERNOON UNTIL 00 UTC ACROSS
NORTHEAST ND INTO PORTIONS OF NORTHWEST MN AS SEVERAL OBSERVATION
SITES REPORTED SUSTAINED WINDS BETWEEN 26 AND 33 KTS WITH GUSTS UP
TO 40 KTS. WINDY CONDITIONS WILL SUBSIDE AFTER SUNSET...BUT EXPECTED
TO REMAIN SLIGHTLY ELEVATED OVERNIGHT. SKIES WILL BE MOSTLY CLEAR
AND THE NOCTURNAL BOUNDARY LAYER WILL BE 5 TO 10 DEGREES CELSIUS
COOLER THAN THIS MORNING...SO EXPECT LOWS IN THE UPPER 30S TO
LOWER 40S. IF WINDS BECOME CALM...MID 30S ARE NOT OUT OF THE
QUESTION AND A FROST ADVISORY MAY BE NEEDED. WILL NOT ISSUE ANY
ADDITIONAL HEADLINES AT THIS TIME...ALLOWING LATER SHIFTS TO
EVALUATE THE MOST RECENT OBSERVATIONS. SEE FIRE WEATHER SECTION
BELOW FOR INFORMATION ON RED FLAG WARNING.

SURFACE HIGH PRESSURE WILL SLIDE ACROSS THE NORTHERN PLAINS ON
THURSDAY...RESULTING IN LIGHT WEST-NORTHWEST WIND. SOME MID-LEVEL
MOISTURE AND CONVECTIVE TEMPERATURES IN THE 60S MAY ALLOW FOR SOME
THERMAL CU DEVELOPMENT BY AFTERNOON. OTHERWISE...EXPECT PARTLY
SUNNY SKIES AND DRY CONDITIONS. LOW-MID LEVEL THERMAL PROFILE
BOTTOMS OUT THURSDAY MORNING...SO HIGH TEMPERATURES WILL ONLY
REACH THE 60S.

FRIDAY AND SATURDAY WILL BE MOSTLY SUNNY AND DRY AS HIGH PRESSURE
MOVES INTO THE OHIO RIVER VALLEY AND A DRY SURFACE TROUGH MOVES
INTO THE CENTRAL DAKOTAS. WINDS BOTH DAYS WILL REMAIN LIGHT FROM A
SOUTHERLY DIRECTION. PRIMARY SENSIBLE WEATHER IMPACT WILL BE MUCH
WARMER TEMPERATURES. 850 HPA TEMPERATURES RISE FROM +8 TO +14 C AT
00 UTC SATURDAY AND FROM +14 TO +20 C AT 00 UTC SUNDAY...RESULTING
IN HIGH TEMPERATURES CLIMBING BACK INTO THE 80S FOR THE FIRST HALF
OF THE WEEKEND.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MEDIUM RANGE MODELS ARE IN PRETTY DECENT AGREEMENT AT THE START OF
THE PERIOD...WITH SOME DIFFERENCES IN THE EXACT TIMING OF THE
TROUGH/COLD FRONTAL PASSAGE. HEIGHTS SHOULD BE BEGINNING TO FALL
BY SATURDAY NIGHT...WITH THE MAIN TROUGH DIGGING INTO THE NORTHERN
PLAINS ON SUNDAY. THIS SHOULD PUSH A PRETTY SIGNIFICANT COLD FRONT
INTO THE CWA...WITH THE SLIGHT CHANCE FOR SOME SHOWERS SUNDAY
THROUGH MONDAY BEHIND THE BOUNDARY. MODEL CONSENSUS GOES DOWNHILL
WITH THE SECONDARY SHORTWAVE DIGGING IN BEHIND THE FIRST...WITH
THE MODELS SHOWING SOME DIFFERENCES IN TIMING AND STRENGTH FOR THE
MIDDLE OF NEXT WEEK. FOR NOW ONLY HAVE SOME MINIMAL POPS FOR
TUESDAY THROUGH WEDNESDAY. AS FOR TEMPERATURES...READINGS SHOULD
BE NEAR SEASONAL AVERAGES FOR SUNDAY...BUT DROPPING DOWN TO AROUND
10 DEGREES BELOW AVERAGE FOR THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...

GUSTY WEST WINDS WILL CONTINUE THROUGH THE EARLY EVENING WITH SPEEDS
AROUND 25 KTS GUSTING TO 35 KTS UNTIL AROUND 00Z WHEN WINDS WILL
FINALLY DIMINISH. VFR CONDITIONS WILL CONTINUE THROUGHOUT THE
PERIOD.

&&

.FIRE WEATHER...

MOST OF THE REGION COVERED BY RED FLAG WARNING ACHIEVING CRITICAL
FIRE WEATHER CONDITIONS AT THIS TIME WITH WINDS AT OR ABOVE 25 MPH
GUSTING TO NEAR 40 MPH EXTREME NW MINNESOTA. RH AS LOW AS 15 TO 20
PERCENT ACROSS SOUTHERN VALLEY. SO RFW CERTAINLY LOOKS GOOD THROUGH
7 PM CDT...AFTER WHICH WINDS WILL DIMINISH AS MODEST HUMIDITY
RECOVERY BEGINS. THURSDAY WILL STILL BE DRY BUT WITH WIND SPEEDS
ONLY AROUND 10 MPH OVER THE FORECAST AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR NDZ006>008-
     014>016-024-026>030-038-039-054.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006>008-014>016-
     024-026>030-054.

MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ001>009-
     013>017-022>024-027-028.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ001-004-005-007-
     008-013>015.

&&

ROGERS/JR/WJB
Hazardous weather outlook, Sep 12, 7:00 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED SEP 12 2012

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-131200-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-WESTERN WALSH-
700 AM CDT WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EARLY EVENING.

CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR WEDNESDAY AFTERNOON AND
EARLY EVENING OVER MUCH OF NORTHEAST NORTH DAKOTA AND PARTS OF
NORTHERN MINNESOTA ROUGHLY NORTH OF HIGHWAY 2. THE CRITICAL
CONDITIONS WILL OCCUR DUE TO VERY DRY FUELS...GUSTY WEST WINDS AND
LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
131200-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
700 AM CDT WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS MAY BE APPROACHED WEDNESDAY AFTERNOON
OVER SOUTHEAST NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL
MINNESOTA OR ROUGHLY SOUTH OF HIGHWAY 2. CRITICAL FIRE WEATHER
CONDITIONS MAY BE APPROACHED DUE TO VERY DRY FUELS AND LOW
HUMIDITIES. WINDS ARE EXPECTED TO BE BELOW CRITERIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Sep 12, 1:42 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
142 PM CDT WED SEP 12 2012

MNZ006-130000-
LAKE OF THE WOODS-
INCLUDING THE CITY OF...BAUDETTE
142 PM CDT WED SEP 12 2012

...SIGNIFICANT WAVE ACTION ON LAKE OF THE WOODS THIS AFTERNOON...

A STRONG SURFACE PRESSURE GRADIENT WILL PASS ACROSS LAKE OF THE
WOODS THIS AFTERNOON AND EARLY EVENING. SUSTAINED WESTERLY WINDS
OF 20 TO 30 MPH....WITH HIGHER GUSTS...ON THE OPEN WATERS ARE EXPECTED
TO CONTINUE INTO THE EARLY EVENING HOURS. THE WINDS WILL ONCE
AGAIN BEGIN TO DECREASE AROUND SUNSET.

THESE WIND SPEEDS SHOULD CAUSE WAVES OF 4 TO 6 FEET TO BE
GENERATED ON THE OPEN WATERS OF LAKE OF THE WOODS AND WILL IMPACT
THE EASTERN SHORES. AREAS WHICH MAY BE IMPACTED INCLUDE ARNESEN
AND GARDEN ISLAND. BOATERS ON LAKE OF THE WOODS SHOULD BE PREPARED
TO DEAL WITH SIGNIFICANT WAVE ACTION THIS AFTERNOON AND EARLY
EVENING.

BRAMER
Special weather statement, Sep 12, 1:59 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
159 PM CDT WED SEP 12 2012

MNZ009-130000-
NORTH BELTRAMI-
INCLUDING THE CITY OF...RED LAKE
159 PM CDT WED SEP 12 2012

...SIGNIFICANT WAVE ACTION FOR THE RED LAKES THIS AFTERNOON...

A STRONG SURFACE PRESSURE GRADIENT WILL PERSIST ACROSS THE RED LAKES
THIS AFTERNOON. WESTERLY WINDS OF 20 TO 30 MPH...WITH HIGHER
GUSTS...ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING HOURS. THE
WINDS WILL ONCE AGAIN BEGIN TO DECREASE AROUND SUNSET.

THESE WIND SPEEDS SHOULD CAUSE WAVES OF 4 TO 6 FEET TO PERSIST
ACROSS THE OPEN WATERS OF THE RED LAKES AND IMPACT THE EASTERN
SHORES...INCLUDING WASKISH. BOATERS ON THE RED LAKES SHOULD BE
PREPARED TO DEAL WITH SIGNIFICANT WAVE ACTION INTO EARLY EVENING.

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:03 PM CDTFrost AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 8 more18 hr

Nearby

Frost Advisories in North Dakota, 2012Frost Advisories in Minnesota, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.